Texas, 2009

Tornadoes and Flash Flooding in Texas, April 27, 2009

April 27, 2009 · NWS LCH · 7 events in 4 counties and zones

A line of severe thunderstorms moved eastward across southeast Texas during the evening hours on April 27. Two brief tornadoes, damaging winds, and flash flooding were all reported with this line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A line of severe thunderstorms moved eastward across southeast Texas during the evening hours on April 27. Two brief tornadoes, damaging winds, and flash flooding were all reported with this line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 27, 5:57 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 27, 5:57 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
657 PM CDT MON APR 27 2009

.UPDATE...
HAVE UPDATED POPS AS STORMS MOVE TOWARDS SE TX/SW LA THIS EVE.

K. KUYPER

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT MON APR 27 2009/

AVIATION...
AREA RADARS THIS EVENING SHOW SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA...BECOMING MORE NUMEROUS
ACROSS SOUTHEAST TEXAS WITH A MCS CURRENTLY MOVING ACRS THE
HOUSTON METRO. FOR LOUISIANA TAF SITES...GUSTY SOUTHEAST WINDS ARE
EXPECTED TO RELAX BY 02Z...WITH WINDS BETWEEN 8-14 KTS OVERNIGHT.
SCT-BKN DECK WILL LOWER THIS EVENING WITH MVFR CIGS AFTER 02Z. AT
KBPT...HAVE VCTS FOR THIS EVENING AS SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP NEAR THE JEFFERSON COUNTY COAST AND MOVE
NORTH. HAVE HELD OFF ON ANY TEMPO FOR TSRA AT THIS TIME AS MCS IS
ONLY SLOWLY PROGRESSING EAST. MODELS DONT APPEAR TO HAVE A GOOD
HANDLE ON THE CONVECTION...SO WILL WAIT TO SEE HOW SYSTEM EVOLVES
OVER THE NEXT HOUR OR TWO. 24

PREV DISCUSSION... /ISSUED 217 PM CDT MON APR 27 2009/

DISCUSSION...
TROPICAL MUGGY AIR MOVING ACROSS THE REGION THIS AFTERNOON. STRONG
AND GUSTY WINDS CONTINUED TO PLAGUE SOUTHEAST TEXAS AND WESTERN
LOUISIANA DUE TO THE STRONG PRESSURE GRADIENT IN PLACE. CLOUD STREAKS
WERE AGAIN EVIDENT TODAY. HOWEVER...THERE WERE A FEW EMBEDDED SHOWERS
MOVING NORTHWARD IN THE STEERING FLOW. SCATTERED SHOWERS WERE MOSTLY
CONFINED TO SOUTHEAST TEXAS AND NEAR SABINE RIVER IN LOUISIANA.
TEMPERATURES CONTINUED TO CLIMB INTO THE 80 TO 85 DEGREE RANGE.

A CENTRAL AND SOUTH CENTRAL UNITED STATES UPPER LEVEL TROUGH CONTINUED
TO SLOWLY CREEP EASTWARD. SOME IMPULSES WERE MOVING ACROSS SOUTHEAST
TEXAS RESULTING IN A FEW SHOWERS. THE ATMOSPHERE REMAINS FAIRLY CAPPED
FOR THUNDERSTORMS BUT SOME SLIGHTLY COOLER AIR ALOFT MAY ENTER THE REGION
THIS EVENING ALLOWING FOR SOME THUNDERSTORMS AND ADDITIONAL RAIN COVERAGE.
WILL UP THE POPS TONIGHT TO ACCOUNT FOR POSSIBLE CONVECTION MOVING IN FROM
THE WEST AS WELL. WINDS WILL TAPER OFF THIS EVENING AND SHOULD RELAX SOME
ON TUESDAY AS THE PRESSURE GADIENT LOOSENS.

TUESDAY...THE TROUGH WILL PULL NORTH WITH BEST CHANCE OF RAIN ACROSS INTERIOR
SOUTHEAST TEXAS AND CENTRAL LOUISIANA. RESIDUL MOISTURE AND RIPPLES OF ENGERY
SHOULD ENSURE 30 TO 40 PERCENT COVERAGE AREAWIDE. WEDNESDAY THROUGH FRIDAY WILL
BRING SOME BASIC ZONAL FLOW AS UPPER LEVEL TROUGHING IS MOSTLY CONFINED WELL
NORTH AND WEST OF AREA. WILL KEEP IN SMALL POPS THROUGH THIS TIMEFRAME. ANOTHER
TROUGH WILL SETUP LATE SATURDAY TO THE WEST OF THE AREA AND BRING BETTER RAIN
CHANCES SUNDAY AND MONDAY.

OVERALL...A REDUNANT PATTERN OF WARM MUGGY CONDITIONS AND PERIODS OF STRONG
SOUTHERLY FLOW. OCCASIONALLY...THE DRY PATTERN WILL BE INTERRUPTED BY WEAK
DISTURBANCES ROTATING THROUGH THE TROUGHS THAT FORM FROM TIME TO TIME TO OUR
WEST. FRONTS WILL BE INTRODUCED IN THE MODELS AND EVEN BE FORECAST TO MOVE INTO
AREA BUT THEY WILL BE FLEETING AND MOST LIKELY BE TEASING THE FORECASTERS.

MARINE...STRONG WINDS AND MODERATE SEAS WILL CONTINUE THROUGH TONIGHT BUT
RELAX SOME ON TUESDAY AS THE PRESSURE GRADIENT WEAKENS. SMALL CRAFT ADVISORY
CONDITIONS SHOULD EASE TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  82  68  82  69 /  80  30  20  20  10
KBPT  72  82  69  83  70 /  80  30  20  20  10
KAEX  69  85  65  85  66 /  80  40  20  20  10
KLFT  70  83  65  83  66 /  60  30  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Apr 27, 5:03 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CDT MON APR 27 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-281100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
603 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
EXPECT WINDY CONDITIONS ACROSS THE REGION AGAIN TODAY AS THE PRESSURE
GRADIENT REMAINS TIGHT BETWEEN THE BERMUDA HIGH AND A TROUGH OF
LOW PRESSURE OVER THE SOUTHERN AND CENTRAL PLAINS. LAKE WIND
ADVISORY CONTINUES INLAND THROUGH LATE AFTERNOON. A SMALL CRAFT
ADVISORY ALSO REMAINS IN EFFECT FOR THE COASTAL LAKES AND BAYS AND
COASTAL WATERS OUT 60 NAUTICAL MILES.

EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BETTER
CHANCES ACROSS SOUTHEAST TEXAS...AS INSTABILITY ASSOCIATED WITH
THE SFC AND UPPER LEVEL TROUGH APPROACHES THE REGION. THERE IS A
REMOTE CHANCE FOR THESE THUNDERSTORMS TO REACH SEVERE LIMITS...WITH
DAMAGING WINDS BEING THE PRIMARY WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY DUE
TO THE CLOSE PROXIMITY TO THE SURFACE AND UPPER LEVEL TROUGH ACROSS
THE PLAINS. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECT THIS WEEKEND AS A STRONGER UPPER LEVEL TROUGH MOVES CLOSER
TO THE REGION.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 27, 6:22 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
722 PM CDT MON APR 27 2009

TXZ180-181-201-280115-
JASPER TX-TYLER TX-HARDIN TX-
722 PM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN JASPER...WESTERN TYLER
AND WESTERN HARDIN COUNTIES UNTIL 815 PM CDT...

AT 721 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF ROCKLAND TO 30 MILES SOUTHWEST OF
SARATOGA...MOVING NORTHEAST AT 10 MPH.

* THESE STRONG THUNDERSTORMS WILL BE NEAR...
  THICKET BY 745 PM CDT
  BATSON BY 810 PM CDT
  COLMESNEIL...ROCKLAND...WOODVILLE AND SARATOGA BY 815 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 2 tornado. Local standard time, as filed.

Flash Flood, Tyler

When
April 27, 6:50 PM CST to 8:00 PM CST
Where
Tyler County, Chester to 0.31 mi ENE of Chester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.920, -94.600

Tyler County Sheriff Office reported major flooding along Highway 1745 near Chester.

Thunderstorm Wind, Jasper

When
April 27, 7:55 PM CST
Where
Jasper County, 1.83 mi W of Jasper Bell Arpt to 1.77 mi WNW of Jasper Bell Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
30.882, -94.061

A NWS Storm Survey found trees and power lines blown down on County Road 138 and along Highway 190 west of the Jasper County Airport. The Jasper/Newton Electric Coop reported utility worker had to cut through trees to repair power lines in the area.

Flash Flood, Jefferson

When
April 27, 8:15 PM CST to 10:15 PM CST
Where
Jefferson County, 0.99 mi ENE of (Bpt)beaumont-Pt Art to 1.78 mi SE of (Bpt)beaumont-Pt Art
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.953, -94.004

Jefferson County Sheriff Office and the public reported flash flooding across Nederland and Port Arthur. The intersection of Highway 69 and Highway 365 was flooded, and cars were stalled on Jimmy Johnson Boulevard due to high water.

Tornado, Newton

When
April 27, 8:25 PM CST
Where
Newton County, 2.82 mi NE of Bleakwood
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.708, -93.786

Several residents reported a brief tornado touchdown near Bleakwood along Highway 363. A NWS Storm Survey found a couple of trees down in the Lewis Chapel community.

Tornado, Jasper

When
April 27, 8:29 PM CST
Where
Jasper County, Holly Spgs
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
30.880, -93.880

A sheriff deputy reported a tornado along Highway 190 near Holly Springs moving northeast. An NWS Storm Survey found no damage.

Thunderstorm Wind, Newton

When
April 27, 8:30 PM CST
Where
Newton County, 1.91 mi SE of Trout Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.601, -93.797

A NWS Storm Survey found a few trees blown down near the Trout Creek community.

Thunderstorm Wind, Newton

When
April 27, 8:50 PM CST
Where
Newton County, 0.84 mi NNW of Bon Wier
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
30.742, -93.633

A NWS Storm Survey found large tree limbs blown down on the east side of Bon Weir.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162968, 162971, 162969, 162972, 162970, 162973, 162974.